MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: inflammation, infection, chronic abdominal pain, seroma, adhesions to bowel, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2010: (b)(6).[illegible].Emergency room visit.Presents with right flank pain x 2-3 days, right low back, hx of degenerative disc disease.Exam: morbidly obese, marked central obesity.Impression: sciatica.(b)(6) 2010: medical (b)(6).[illegible].Emergency room visit.Presents with migraine headache.Tobacco: 1 ppd x 20 [years].(b)(6) 2011: (b)(6).[illegible].Emergency room visit.Presents with abdominal pain since last night; ¿pulling, ripping¿ sensation, worse with sitting and standing.Has 2 large ventral hernias diagnosed at outpatient clinic, was told needed surgical intervention.Subjective fever, nausea, abdominal pain, back pain.Exam: abdomen obese, tender to palpation right upper quadrant/right lower quadrant, palpable right sided ventral hernia, difficulty distinguishing size due to body habitus.Midline hernia reducible, unable to reduce right-sided hernia.Acute abdomen series ¿ ø acute, ct abdomen/pelvis ¿ multiple ventral hernias, ø obstruction, large uterine fibroid.Impression: ventral hernia, surgery will see in ed.(b)(6) 2011: (b)(6).History and physical.Past medical history significant for previous abdominal surgeries as a child, morbid obesity and hypertension, presented to emergency department with complaints of abdominal pain.Has had this pain on and off for quite some time.Over past two days, pain has gotten severe.Previous history of ventral hernia repair.Initially presented with systolic blood pressure of 140.However, throughout emergency department stay, systolic pressures dropped into the 60s and 70s, was given 3 liters of normal saline and pressures increased into the 90s and 100s.There was still concern for continued hypothyroidism [sic]; hospitalist service consulted for admission.Gi surgery evaluated and they felt this was not a surgical issue.Continues to have abdominal pain, generalized weakness and fatigue, nausea without vomitus.Exam: abdomen: bowel sounds positive, abdomen soft except for anterior mid abdomen just superior to umbilicus where there is what appears to be a large ventral hernia with omentum.The omentum was reduced and defect palpated at approximately 4 cm in diameter.Ct scan of abdomen and pelvis shows several fat-containing ventral hernias, no evidence of bowel involvement, fibroid uterus, hepatic steatosis and indeterminate hyperdense cyst of left renal cortex.Initial white count 14.1.Impression/plan: abdominal pain, most likely secondary to omental incarceration.Will be admitted to floor, given iv hydration.Gi surgery consulted, will continue to follow patient.Obtain cortisol level, blood cultures, urine culture, chest x-ray.If white count continues to increase or if patient spikes a fever, consider antibiotic coverage for intraabdominal pathogens.(b)(6) 2011: (b)(6).Operative report.Preoperative diagnosis: incisional incarcerated hernia.Postoperative diagnosis: incisional incarcerated hernia.Comorbidities: super-morbid obesity with bmi of 50, hypertension, gastroesophageal reflux disease, hyperlipidemia, sweet syndrome.Aborted laparoscopic ventral hernia repair (ø charge).Resident surgeon: (b)(6).Attending surgeon: (b)(6).Type of anesthesia: general endotracheal.Estimated blood loss: less than 5 ml.Specimens: none.Complications: aborted secondary to equipment malfunction.Description of procedure: ¿after informed consent obtained, taken to operating room in supine position.Preoperative timeout performed.Scds placed for dvt prophylaxis, antibiotics administered per routine.Foley catheter placed under sterile conditions.Induced under general anesthesia, prepped and draped in usual sterile fashion.Stab incision made in left upper quadrant and veress needle used to access peritoneal cavity after hearing three clicks and a positive drop test.Abdomen insufflated adequately.12-mm incision made also in left upper quadrant and visiport was used in attempt to reach abdominal cavity.We reached maximum length of visiport and were not able to reach the peritoneal cavity.Using finger guidance through the anterior and posterior sheath of the fascia and a veress needle and step-port, the remaining preperitoneal and peritoneal tissue was able to be accessed semi-blindly with the veress needle.We had rush of pneumoperitoneum from the veress needle to confirm placement.A 12-mm step-port was placed and camera confirmed intraperitoneal placement.There were significant omental adhesions and incarceration of the lower midline consistent with preoperative ct findings.A 5-mm trocar was placed in the right upper quadrant and we began out adhesiolysis.There was limited working space due in part to patient¿s body habitus, as well as the adhesions affixing the viscera to the anterior abdominal wall.At this point we attempted to place the patient in trendelenburg position.The operating table at that point dropped 6-12 inches very suddenly, including a loud cracking noise.There was some hyperextension of the patient¿s neck as the headboard retracted as well.We were unsure of the cause of this at this time.After evaluating the table, the same problem did not happen again with several movements of the table but we were unsure of the safety to the patient with regard to this particular operating room table.At this time, we decided to cancel the case.The abdomen was completely insufflated and trocars removed.The skin incisions were closed with 4-0 monocryl in a subcuticular fashion.She tolerated this well and as [sic] taken to the recovery room following surgery.¿ (b)(6) 2011: (b)(6).History and physical.Previously evaluated for ventral hernia, had complications in operating room and returns one week later for ventral hernia repair, had pulmonary function tests and cardiac risk stratification at low risk cardiac event.Quit tobacco in november of 2010.Exam: abdomen large, obese, soft, mild diffuse tenderness, unable to palpate hernias due to large abdomen.Plan: laparoscopic versus open ventral hernia repair with mesh and lysis of adhesions.Implant procedure: laparoscopic recurrent incisional hernia repair with mesh, incarcerated hernia.Implant: gore® dualmesh® biomaterial (b)(6), 18cm x 24cm x 1mm].Implant date: (b)(6) 2011.(hospitalization (b)(6) 2011).(b)(6) 2011: (b)(6).Operative report.Preoperative diagnosis: incarcerated incisional recurrent hernia.Postoperative diagnosis: incarcerated incisional recurrent hernia x5 separate hernias.Comorbidities: super obesity with bmi of 50, hypertension, gastroesophageal reflux disease, sweet syndrome.Resident surgeon: dr.(b)(6).Attending surgeon: dr.(b)(6).Procedure medications: vancomycin for perioperative antibiosis.Anesthesia: general endotracheal.Estimated blood loss: 10 cc.Intravenous fluids: 2400 cc of crystalloid.Specimens: none.Drains, implants and stents: 18x24-cm gore-tex dualmesh.Complications: none.History: this is a super-morbidly-obese 42-year-old female with a longstanding incarcerated recurrent incisional hernia.She has significant pain associated with this hernia, which significantly limits her activity level.She states she is unable to lose any weight because she is not able to exercise from the pain associated with this hernia.She now presents for elective repair of her hernia.Indication for procedure: incarcerated incisional recurrent hernia.Description of procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed in supine position.A preoperative timeout was performed, scds placed for dvt prophylaxis, and antibiotics were administered per routine.She was induced under general anesthesia, prepped and draped in the usual sterile fashion.This patient had a previous attempt at this repair several days prior and her previous veress needle site and left upper quadrant trocar sites were reaccessed.The veress needle was advanced in the standard fashion and after appropriate three clicks and water drop test, the abdomen was insufflated with co2.After adequate tympany of the entire abdomen and good insufflation, her 10-mm left upper quadrant incision was reopened.Due to inadequate length of the optical trocars, finger guidance was used to place a veress needle and step port sheath semi-blindly into the peritoneal cavity.Placement into the peritoneal cavity was confirmed by a rush of air.A 5-mm trocar was placed at that time.The camera was placed to confirmed [sic] intraabdominal position.Additional 5-mm trocar was placed into the right upper quadrant under direct visualization, as well as in the right midabdominal under direct visualization.Confirmation of the veress needle position was done and there was no evidence of omental or bowel injury below the site of veress needle insertion.The veress needle was removed at this time.We did later add an additional 5-mm trocar in the left lower quadrant.There were dense omental adhesions incarcerated within multiple defects in the anterior abdominal wall.Sharp and electrocautery dissection were used to divide the peritoneal attachments of the omentum to the hernia sac and at the edge of the defect.Manual reduction allowed the incarcerated omentum to be pulled back into the peritoneal cavity.All told, five separate abdominal wall defects were noted.The largest was approximately 4 x 7 cm.Total area as measured intracorporeally was 12x8 cm.The omental adhesions were fairly dense over the entire area.Time for adhesiolysis was approximately two and a half hours.After complete adhesiolysis, we selected an 18-x-24-cm piece of gore-tex dualmesh.Gore-tex sutures were placed at the apex of the mesh along the midline into the lateral borders, as well.This was rolled in place through the 12-mm port, which was up-sized in the left upper quadrant.We then [sic] a series of stab incisions and suture passers to retrieve our mesh as transfacial [sic] sutures.Once we had our mesh in appropriate position with the four stay sutures, we assessed the adequacy of the tension.This was in the appropriate location with good angles from transfacial sutures.We then used the protime device to tack the edges of the mesh circumferentially.At this time, our left lower quadrant 5-mm trocar was removed and covered with the mesh.An additional 5-mm trocar was later placed in the mid left abdomen, farther lateral to our mesh placement.After we had circumferentially tacked our mesh, we placed four additional transfacial gore-tex sutures.This was done in similar fashion using stab incisions and a suture passer.After all transfacial sutures were in place and all tacks were in place, inspection of our mesh showed it to be in good position.We had excellent coverage of our abdominal wall defects with greater than 5-cm overlap in all directions.The 0 vicryl suture was placed around our 12-mm left upper quadrant trocar site with a suture passer for fascial closure.The abdomen was completely insufflated and all trocars removed under direct visualization.All trocar site incisions were closed with monocryl in a subcuticular fashion.Steri-strips were then applied and steri-strips were used to close all stab incision sites.Sterile dressings were applied.Burn gauze was placed over the abdomen, followed by placement of abdominal binder.The patient tolerated the procedure well and was taken to the recovery room.All instrument counts were correct at the end of the case.¿ (b)(6).Implant record.Device type: implant.Description: mesh dual, 18cmx24cm1mm.Qty: 1.00.Body site: ventral hernia.Expiration date: 12/1/15.Wl gore and associate.Model name: 1dlmc06.Lot#: 8588853.The records confirm a gore® dualmesh® biomaterial (b)(6) was implanted during the procedure.Relevant medical information: (b)(6) 2011: (b)(6).Office notes.Complains of pain in abdomen localized to left lower quadrant; discharged from hospital on 7/2 status post laparoscopic ventral hernia repair with mesh.Immediate post-operative course remarkable for issue with pain control which were addressed before discharge home.She notes that on (b)(6) she arose from a sitting position and felt a ¿pop¿ and then a ¿tearing¿ feeling move across abdomen.Notes an increase in pain and decrease in appetite.Exam: gastrointestinal: soft, non-distended, no organomegaly, no peritoneal signs, tender to palpation left lower panus, wound clean/dry/intact, no signs of infection, pain to palpation greater on left than right.Impression/plan: continued pain out of proportion to what is expected and pain out of proportion during physical exam.Will obtain ct of abdomen/pelvis to rule out any acute processes related to previous operative course.Addendum [1] by (b)(6): agree with exam except: likely panniculitis given patient¿s body habits and location of tenderness.No obstructive symptoms or evidence of technical complication of hernia, though exam limited by super obesity.Addendum [2] by (b)(6): ct reviewed with dr.(b)(6), attending radiology.There appears to be some fatty tissue, possibly retained preperitoneal fat or omentum, within the hernia sac and mild associated panniculitis.Her pain and mild fever likely represents fat necrosis.No evidence of infection, significant seroma, or early hernia recurrence present.Refill of pain medications given, discharged home.(b)(6) 2011: (b)(6).Office notes.Followup.Last visit underwent ct of abdomen, study negative for abscess or hernia recurrence.Still complains of left lower quadrant pain but it has improved overall.Pain feels like ¿pulling.¿ tolerating diet without difficulty.Also reports bright red blood per rectum with bowel movements, evaluated in past, found to have internal hemorrhoids.Plan: add valium and lortab to pain meds, set up for colonoscopy.Follow up 4 months.(b)(6) 2011: (b)(6).Office notes.Postop check, still has some pain at the same left upper quadrant site but is significantly improving.Has lost about 15 pounds since surgery, is handling well.No evidence of hernia recurrence.Refill of lortab.Scheduled for colonoscopy on (b)(6) given strong family history of colon cancer and recent history of hematochezia.Followup after colonoscopy.(b)(6) 2011: (b)(6); [illegible].Procedure report.Preoperative diagnosis: bright red blood per rectum.Postoperative diagnosis: same.Colonoscopy.Impression: no polyps or other abnormalities, no hemorrhoids.(b)(6) 2012: (b)(6).Office notes.Continues to have rectal bleeding.Has had colonoscopy, upper endoscopy and capsule endoscopy.Plan exam under anesthesia with hemorrhoid banding.(b)(6) 2012: (b)(6).Procedure report.Preoperative diagnosis: recurrent intermittent rectal bleeding.Postoperative diagnosis: grade ii three column hemorrhoids.Anoscopy with band ligation of internal hemorrhoids x 3 columns.(b)(6) 2012: (b)(6).Office notes.Followup.Seen in clinic (b)(6) 2012 and here today for followup on ct results (5/1/12) for assessment possible recurrent hernia.Still having same recurrent pain in right lower quadrant with unchanged quality.Also began mild bleeding again 1.5 weeks ago, denies bleeding today, similar to previous episodes of hematochezia, bright red blood in toilet mixed with stool.Denies fever, chills, weight change, nausea/vomiting/constipation/diarrhea, change in appetite, diet or bowel movement/voids, dysuria or hematuria.Exam: gastrointestinal: soft, tender to palpation in right lower quadrant, difficult to assess abdomen secondary to morbid obesity.Impression/plan: incarcerated incisional hernia.Ct results today ¿ preliminary assessment shows recurrence of ventral hernia and possible underlying seroma.Schedule for laparoscopic ventral hernia repair and drain of lower abdominal fluid collection around hernia site.Pt has had this procedure before, but was made aware of aspects of procedure and possible complications; was advised of possibility of underlying infection and need for replacement of current mesh or extension of mesh to pelvic bones.Verbalized understanding of risks and benefits.Counseled on benefits or pre-op weight loss and continuing to follow nutritional diet she has started; discussed medical weight loss program with her, given information pertaining to the program.Encouraged continued smoking cessation (currently in remission for 1.5 yrs).Attending: i agree with exam except as noted: pt has a seroma related to her previous hernia repair (deep to mesh) with recurrence of hernia at inferior portion with incarcerated fat (likely omentum).The mesh at this level appears to have contracted somewhat.She is high risk for infection and hernia recurrence given her recurrence already and in particular, her weight.She has been successful at smoking cessation.Risks/benefits/discussed with patient who agrees to proceed.There is small possibility that the fluid collection is subclinical infection, which would require mesh explantation, higher risk of conversion to open, and possibly staged repair.This was also discussed with patient.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10594120
Report Number3003910212-2020-01102
Device Sequence Number3819117
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2015
Device Model Number1DLMC06
Device Catalogue Number1DLMC06
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer09/22/2020
05/24/2021
05/24/2021
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date10/30/2020
05/25/2021
04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/02/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexFemale
Patient Weight132 KG